I was reading "Analytic Methods for Diophantine equations and diophantine inequalities" by Harold Davenport and I came across the result (in Chapter 13) that a homogeneous cubic equation $$ C(x_1, ..., x_n) = 0, $$ with integral coefficients, is soluble in integers $x_1, ..., x_n$ (not all $0$) if $n \geq 16.$

I got curious when I read this and I have two questions regarding it.

  1. Has this result been improved to a smaller $n$ than $16$? I would appreciate a reference as I would be interested in reading the paper.

  2. I was wondering if anyone could tell me if there is an analogous result in $\mathbb{F}_q[t]$, a polynomial ring over a finite field. I just thought if there is an analogous result maybe $n$ will be smaller in this case using some algebraic geometry, and I was curious to find out.


  • $\begingroup$ Do you have access to Math Reviews? You could look up Davenport's paper to see whether any newer papers refer to it. $\endgroup$ – Gerry Myerson Apr 13 '14 at 12:34

Heath-Brown, Cubic forms in 14 variables, Invent. Math 170 (2007) 199-230, improves Davenport's result from 16 to 14. It appears the natural conjecture is that 10 will do.

I didn't find any improvements on Heath-Brown's result at Math Reviews.

| cite | improve this answer | |
  • $\begingroup$ I see. Thank you very much! $\endgroup$ – Tom Mosher Apr 14 '14 at 18:22

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.